Alert archive / Missouri / Flash Flood Warnings in 2010

Flash Flood Warning 56, NWS Kansas City, MO

August 11, 2010Putnam County, Schuyler County, Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 11, 2010, 2:39 AM CDT for Putnam County, Schuyler County, Missouri. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2010, 2:39 AM CDT (07:39 UTC)
Expired
Aug 11, 2010, 4:01 AM CDT
In force
82 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Putnam County, MO, Schuyler County, MO

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4124 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WGUS53 KEAX 110739
FFWEAX
MOC171-197-111330-
/O.NEW.KEAX.FF.W.0056.100811T0739Z-100811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
239 AM CDT WED AUG 11 2010

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
  SCHUYLER COUNTY IN NORTHEAST MISSOURI...

* UNTIL 830 AM CDT

* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATES THAT RAINFALL RATES OF 1 TO 2 INCHES
  PER HOUR WILL BE POSSIBLE WITH THESE STORMS. SOME LOCATIONS MAY
  SEE RAINFALL AMOUNTS IN EXCESS OF 3 INCHES AS SEVERAL STORMS TRACK 
  ACROSS THE SAME AREA.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LANCASTER...UNIONVILLE...DOWNING AND QUEEN CITY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

&&

LAT...LON 4035 9236 4036 9269 4041 9300 4059 9302
      4060 9237

$$

PC
1 follow-up statement
646 
WGUS73 KEAX 110901
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 AM CDT WED AUG 11 2010

MOC171-197-110911-
/O.CAN.KEAX.FF.W.0056.000000T0000Z-100811T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PUTNAM MO-SCHUYLER MO-
401 AM CDT WED AUG 11 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SCHUYLER AND
EASTERN PUTNAM COUNTIES IS CANCELLED...

THE THREAT FOR ADDITIONAL ROUNDS OF HEAVY RAINFALL HAS ENDED ACROSS 
THE WARNED AREA...ALTHOUGH SOME ISOLATED STORMS MAY STILL OCCUR. 
THUS THE POTENTIAL FOR FLASH FLOODING HAS ENDED. HOWEVER...DITCHES 
AND OTHER LOW LYING SPOTS ON ROADS MAY STILL HAVE WATER PONDING IN 
THEM FROM THE PREVIOUS RAINFALL...SO MOTORISTS SHOULD STILL USE 
CAUTION EARLY THIS MORNING.

LAT...LON 4035 9236 4036 9269 4041 9300 4059 9302
      4060 9237

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 11:52 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 10, 11:52 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1152 PM CDT TUE AUG 10 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

SURFACE BOUNDARY CURRENTLY STRETCHES ACROSS CENTRAL KANSAS...EASTERN
NEBRASKA INTO WESTERN IOWA. STORMS HAVE FIRED ALONG THIS BOUNDARY
AIDED BY MODERATELY UNSTABLE AIRMASS AND SHORTWAVE ENERGY MOVING
ACROSS THE PLAINS. EXPECT THIS ACTIVITY TO FILL IN SOMEWHAT. ITS
POSSIBLE SOME OF THIS ACTIVITY GETS INTO FAR NORTHWEST
MISSOURI/NORTHEAST KANSAS AS IT CONTINUES TO GENERALLY MOVE
NORTHEAST THROUGH THE EVENING. SIMILAR TO THE PAST FEW
NIGHTS...ACTIVITY SHOULD TURN MORE EASTERLY OVERNIGHT WITH THE
SURFACE BOUNDARY TRAILING BACK TOWARD THE WEST. THIS BOUNDARY MAY BE
THE FOCUS FOR ADDITIONAL DEVELOPMENT OVERNIGHT WHICH MAY WORK ITS
WAY INTO NORTHERN MISSOURI AS THE BOUNDARY SINKS SOUTH. SEVERE STORM
THREAT LOOKS LOW ACROSS THE FORECAST AREA AT THIS TIME. THE SURFACE
BOUNDARY IS EXPECTED TO STRETCH ACROSS THE AREA THROUGH MUCH OF
WEDNESDAY...CONTINUING TO BE THE FOCUS FOR POSSIBLE ISOLATED TO
SCATTERED CONVECTION. GFS/NAM/ECMWF ALL PROG THE SHORTWAVE MOVING
ACROSS THE UPPER MIDWEST INTO THE GREAT LAKES MOVES EAST BY LATE
WEDNESDAY...WITH A BREAK IN SHORTWAVE ACTIVITY ACROSS THE REGION
INTO THURSDAY.

HIGH HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEK. STILL NO MAJOR
CHANGE IN AIRMASS. ANY OVERNIGHT/EARLY MORNING
CONVECTION/CLOUDS...WHILE TEMPORARY RELIEF...ERODE SUFFICIENTLY TO
ALLOW TEMP/DEW POINT RECOVERY BY THE AFTERNOON.

NRR

MEDIUM RANGE (THU NIGHT-MON)...

EXCESSIVE HEAT IS EXPECTED TO CONTINUE ONE FINAL DAY BEFORE RELIEF
ARRIVES FRIDAY NIGHT AND SATURDAY.  SINCE YESTERDAY...MEDIUM RANGE
MODELS HAVE JUMPED THE EXPECTED ARRIVAL OF THE SFC FRONT A BIT
FASTER...ALTHOUGH SOME TIMING DIFFERENCES REMAIN BETWEEN THE
GFS/EC.  ALTHOUGH A BIT SURPRISING AS FRONTS USUALLY STRUGGLE TO
BEAT THROUGH A SUSTAINED UPR RIDGE...THIS FASTER TIMING IS LIKELY
DUE IN RESPONSE TO A COMBINATION OF UPR TROUGH STRENGTH...CONVECTIVE
FORCING...AS WELL AS SURGING HIGH PRESSURE BEHIND THE SFC FRONT.
NONETHELESS...EXPECTING SHRA/TSRA TO BE IN A DECAYING STAGE AS IT
APPROACHING THE NWRN CWA FRI MORNING.  WHILE CLOUD COVER COULD
HAMPER THINGS A BIT...THERMAL RIDGE AXIS WILL BE POINTED OVERHEAD
THE CWA ON FRIDAY...WITH A RATHER QUICK WARMUP EXPECTED ON FRIDAY
MORNING.  THIS SHOULD ALLOW FOR MODEST INSTABILITY TO DEVELOP ALONG
AND AHEAD OF THE FRONT BY FRIDAY AFTERNOON.  ONCE STRONGER S/W IN
THE PAC NW RACES AHEAD OF EASTWARD MOVING UPR TROUGH IN SOUTHERN
CANADA...MID-LVL COOLING AND SFC CONVERGENCE SHOULD BE STRONG ENOUGH
TO SUPPORT TSRA DEVELOPMENT ALONG THE FRONT PERHAPS IN NORTHERN
MO/KS PER THE GFS/NAM...OR FURTHER NW AS SUGGEST BY THE SLOWER EC.
IT APPEARS THAT THE COMBINATION OF INSTABILITY AND SHEAR MAY BE
STRONG ENOUGH TO PROMOTE STRONG TO EVEN SEVERE THUNDERSTORMS WITH
PRIMARY THREATS OF DAMAGING WINDS.

THE SFC FRONT SHOULD PUSH THROUGH THE CWA FRIDAY NIGHT INTO SAT
MORNING...PROVIDING A REFRESHING SURGE OF BOUNDARY LAYER DRY AIR
ADVECTION.  TEMPS WILL BE LOWER ON SAT AND SUN AS HIGH PRESSURE
SETTLES INTO THE AREA.  CLOUDS BEHIND THE SFC FRONT MAY LINGER ON
SATURDAY...BUT IN GENERAL STILL FEEL TEMPS NEAR NORMAL WILL BE
COMMON.

NWLY FLOW ALOFT WILL PREVAIL INTO NEXT WEEK AS LONG WAVE TROUGHING
CONTINUES ACROSS CENTRAL CANADA.  NEVERTHELESS...NEAR NORMAL TEMPS
AND DRY CONDITIONS SHOULD BE THE RULE THROUGH MUCH OF NEXT WEEK.

DUX

&&

.AVIATION...

FOR THE 06Z TAFS...THE CONVECTION HAS DISSIPATED IN EASTERN KANSAS
WITH LITTLE IF ANY THREAT OF CONVECTION THE REMAINDER OF THE NIGHT.
THE ONLY EXCEPTION MAY BE AT KSTJ TNGT AS A VERY WEAK SFC TROUGH WAS
LOCATED NR THE NEB BDR. OTHERWISE...A WEAK UPPER LEVEL STORM SYSTEM WILL
MOVE THROUGH THE TERMINALS ON WEDNESDAY. THIS SYSTEM MAY TRIGGER
ISOLATED THUNDERSTORMS...MAINLY DURING THE AFTN AND EVE HOURS.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR KSZ025-057-060-
     102>105.

&&
Hazardous weather outlook, Aug 10, 6:31 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT TUE AUG 10 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-112345-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
631 PM CDT TUE AUG 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

DANGEROUSLY HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE
OUTLOOK AREA THIS EVENING WITH HEAT INDICES FROM 105 TO 110.

OTHERWISE...A WEAK COLD FRONT IN EASTERN NEBRASKA MAY TRIGGER
SCATTERED THUNDERSTORMS TONIGHT IN EASTERN NEBRASKA AND WESTERN
IOWA TONIGHT. SOME OF THE STORMS MAY DRIFT INTO EXTREME NORTHERN
MISSOURI TONIGHT. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE OPPRESSIVE HEAT AND HUMIDITY WILL LINGER THROUGH FRIDAY. DAILY
HIGH TEMPERATURES WILL CLIMB INTO THE MIDDLE 90S TO AROUND 100.
THESE HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL LEAD TO
AFTERNOON HEAT INDICES RANGING FROM 105 TO 115 DEGREES EACH
AFTERNOON. ADDITIONALLY...OVERNIGHT LOWS WILL REMAIN VERY WARM
THROUGH THIS STRETCH OF EXCESSIVE HEAT...WHICH WILL RESULT IN LITTLE
NIGHTTIME RELIEF FROM THE HOT AND HUMID CONDITIONS.

WHILE OPPRESSIVE TEMPERATURES ARE EXPECTED THROUGH THE WEEK...A WEAK
COLD FRONT IS EXPECTED TO MOVE INTO THE REGION ON WEDNESDAY...
BRINGING ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY. THESE
THUNDERSTORMS...WHILE LIKELY NOT SEVERE...MAY IMPACT TEMPERATURES IN
SOME AREAS AND COULD POSSIBLY PROVIDE TEMPORARY RELIEF.

A STRONGER COLD FRONT WILL MOVE ACROSS THE OUTLOOK AREA LATE FRIDAY...BRINGING
BETTER CHANCES OF THUNDERSTORMS AND AN END TO THE OPPRESSIVE HEAT BY
FRIDAY NIGHT. AT THIS TIME...IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL BE POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 10, 10:42 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1042 PM CDT TUE AUG 10 2010

MOZ004-012-013-110430-
ANDREW MO-DE KALB MO-GENTRY MO-
1042 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GENTRY...
NORTHWESTERN DEKALB AND ANDREW COUNTIES UNTIL 1130 PM CDT...

AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SAVANNAH...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNION STAR...KING CITY...ROSENDALE...REA AND HELENA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4014 9457 3994 9447 3986 9491 4003 9497
TIME...MOT...LOC 0342Z 254DEG 17KT 3997 9482

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:42 PM CDTSpecial Weather StatementEAXAndrew48 min
Aug 11, 6:01 AM CDTSpecial Weather StatementEAXCaldwell44 min
Aug 11, 5:37 PM CDTSevere Thunderstorm WarningEAXCass53 min
Aug 11, 6:10 PM CDTSevere Thunderstorm WarningEAXJackson35 min
Aug 11, 6:27 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette33 min
Aug 11, 6:36 PM CDTSpecial Weather StatementEAXJackson24 min
Aug 11, 6:47 PM CDTSpecial Weather StatementEAXJackson43 min
Aug 11, 6:49 PM CDTSpecial Weather StatementEAXCass41 min
Aug 11, 6:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette31 min

Nearby

Flash Flood Warnings in Missouri, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.